A note on elliptic functions and approximation by algebraic ... - Numdam

2 downloads 0 Views 247KB Size Report
Resume : Soit p une fonction elliptique de Weierstrass d'invariants g2 et g3 ... Summary : Let p be a Weierstrass elliptic function with algebraic invariants g2 and ...

A NNALES DE LA FACULTÉ DES SCIENCES DE T OULOUSE

A LEX B IJLSMA A note on elliptic functions and approximation by algebraic numbers of bounded degree Annales de la faculté des sciences de Toulouse 5e série, tome 5, no 1 (1983), p. 39-42.

© Université Paul Sabatier, 1983, tous droits réservés. L’accès aux archives de la revue « Annales de la faculté des sciences de Toulouse » (http://picard.ups-tlse.fr/∼annales/), implique l’accord avec les conditions générales d’utilisation (http://www.numdam.org/legal.php). Toute utilisation commerciale ou impression systématique est constitutive d’une infraction pénale. Toute copie ou impression de ce fichier doit contenir la présente mention de copyright.

Article numérisé dans le cadre du programme Numérisation de documents anciens mathématiques http://www.numdam.org/

Annales Faculté des Sciences Toulouse Vol V,1983, P. 39 à 42

A NOTE ON ELLIPTIC FUNCTIONS AND APPROXIMATION BY ALGEBRAIC NUMBERS OF BOUNDED DEGREE

Alex

(1)

Bijlsma (1)

Technische

Wiskunde

en

de Weierstrass d’invariants

g2

Hogeschool Eindhoven, Onderafdeling der

Informatica, Postbus 513,

5600 MB EindhovenThe Netherlands.

g3 algébriques. Par un contre-exemple, on montre que pour I’obtention d’une minoration pour I’approximation simultanée de p(a), b et p(ab) par des nombres algébriques de degre borne, une hypothèse supplémenResume : Soit p

taire

sur

une

les nombres

fonction

elliptique

et

0 qui approximent b est nécessaire.

Summary : Let p be a Weierstrass elliptic function with algebraic invariants g2 and g3. By a counterexample it is shown that lower bounds for the simultaneous approximation of p(a), b and p(ab) by algebraic numbers of bounded degree cannot be given without an added hypothesis on the numbers ~i approximating b.

Let p be

Weierstrass elliptic function with

algebraic invariants g2, g3 ; for such that a and ab are not poles of p, we consider the simultaneous approximation of p(a), b and p(ab) by algebraic numbers. It was shown in [2] , Theorem 2, that lower bounds for the approximation errors in terms of the heights and degrees of these algebraic numbers can only be given if the numbers ~i used to approximate b do not lie in the field IK of complex multiplication of p. as functions of z, (As this condition is equivalent to the algebraic independence of p(z) the result proves the conjecture on admissible sets in Appendix 2 of [3] ). Now consider simultaneous approximation of the same numbers by algebraic numbers of bounded degree. The sequences of algebraic numbers constructed in [2] have rapidly rising a

40

degrees,

they do not provide a relevant counterexample. It is the purpose of this note to show how the original example should be modified for the new problem. Let Q Z cj~ + Z For w2 denote the period lattice of p, and IF the field G d the set of z ~ C B 03A9 such is every IN, thatp(z) algebraic of degree at most d is denoted by Ad. so

=

Let B be

open set in C such that its closure B is contained in the interior of the fundamental

an

+

parallelogram [0,1

[0,1 ]w2.

LEMMA 1. For every d > 2, the set

Proof. Let © ~ C be

Ad is dense in ~. .

arbitrary open set. Take a E© 1 Q with p’(a) ~ 0. According to [1 ], Chapter 4, Theorem 11, Corollary 2, there exist open sets U, V with a E U C e2, p(a) E V, such that p induces a bijection from U onto V. As { z I dg z ~ d ~ is dense in C , we can find z E V n Q with dg z d. For the unique u G U with p(u) z, we have u A.. ’ an

=

LEMMA 2. Assume d >

2 [ I F : ~ ] . Then,

(an )n=1 ~ (vn )n 1 ~

Proof. Take

03B21 :=1,

ul

E

~ such that for all n

=



~1 : =1 2.

= 1....N - 1,

and

a

way that

En+ 1

E

]0,1 [

consider the function f : ~ -~ ~ open set U

dg p(w) 6.1 of

so

2

[4] , p(uN+1

E

holds for

(2) defined by f(z) : so

existence of

)

w

small that

and

=

C C with fU C

(the

(1)

n

=

1,...,N

and

(2), (3), (4)

hold for

proceed by induction.

Choose

an

E IN

IR, there exist sequences the following statements are true ::

Ad n B (the existence of such an u 1 follows from Lemma 1 ). Define v1 : ul Then (1 ) is true for n = 1. Now suppose u 1 ,...,uN,03B21,...,03B2N, v 1 ,...,v N, ~1 ,...,E N

have been chosen in such n

for every g IN

.

B n

rz.

(3)

hold for

As f is

a

n

=

N. Take

continuous

r

>

bijection,

there exists

B(un EN+1 )~ Take w E U such that p(w)

again follows from Lemma 1 ).

Define

=

rw.

E + and with

By Lemma

and

Ad. Furthermore the definition of U

gives

E B

andI

uN -

I

Take

s

E IN with 0

rand 0

s

(4)

holds for

and

(1 ) holds for n

n

=

N. Define =

1Q

N

Sr

I E N+1define 03B2N+1 =

vN+1 ’ -

sw ; then

:

=- ;

as

above

[IF : ~ ] . Then, for every g IN IR, such that a and ab are not poles of p and such that for every C E and tuples (u,a,v) E ~ 3 satisfying u,v E A , ~i .

max( Ip(a) - p(u) I, H(p(v)))

max(H(p(u)),

find that

and E

Ad

Thus

a

1 IK, ~, b exist infinitely many

there exist

IR there

a

E

H.

According to Lemma 3 of [2] , the sequences above are Cauchy sequences and their limits a, b satisfy

n.

[0,1 ]

Ip(ab) - p(v) I) exp(- Cg(H))

Proof.

for almost all

we

E

N + 1.

THEOREM. Assume d ~ 2

while

then

E B and therefore a cannot be a

and

constructed in Lemma 2

pole of p. Formula (4) implies the exis-

arbitrarily large n for which 03B2n ~ b ; as by (3) and (5), every 03B2n is a convergent of the continued fraction expansion of b and lim 03B2n b, it follows that b has infinitely many converand therefore b ~ IK. On particular, b ~ 0 ; hence ab cannot be a pole of gents. Thus b E IR tence of

=

p either.

By the continuity of p

for almost all n, where

c

does not

in

ab, (5) implies

depend

(6) satisfies

if n is

sufficiently large in terms of C and c.

on n.

In the notation of

(2), the right hand member of

42

REFERENCES

[1]

L.V. AHLFORS.

«Complex analysis». 2nd edition.

Mac Graw-Hill Book

Co., New-

York, 1966.

[2] [3]

A. BIJLSMA. «An Sci. Toulouse (5) 2

elliptic analogue

of the Franklin-Schneider theorem». Ann. Fac.

(1980),101-116.

W.D. BROWNAWELL & D.W. MASSER. «Multiplicity estimates for analytic funcI.J. Reine Angew. Math. 314 (1980), 200-216.

tions».

[4]

D.W. MASSER. «Elliptic functions and transcendence». Lecture Notes in Mathematics 437. Springer-Verlag, Berlin, 1975.

(Manuscrit reçu

le 1 er

septembre 1981 )